Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 170, NWS Sioux Falls, SD

August 12, 2006Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2006, 8:01 PM CDT for Davison County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 8:01 PM CDT (01:01 UTC)
Expired
Aug 12, 2006, 8:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130101
SVRFSD
SDC035-130130-
/O.NEW.KFSD.SV.W.0170.060813T0101Z-060813T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF ETHAN...OR ABOUT 10 MILES
  SOUTH OF MITCHELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
  AREAS SOUTH OF MITHCELL THROUGH 830 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4373 9801 4349 9812 4350 9798 4374 9797

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 130117
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT SAT AUG 12 2006

SDC035-130130-
/O.CON.KFSD.SV.W.0170.000000T0000Z-060813T0130Z/
DAVISON SD-
816 PM CDT SAT AUG 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT 
FOR EASTERN DAVISON COUNTY...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTH OF ETHAN...OR ABOUT 9 MILES
SOUTHEAST OF MITCHELL...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4366 9798 4351 9804 4350 9798

$$

SCHUMACHER
000 
WWUS53 KFSD 130132
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT SAT AUG 12 2006

SDC035-130142-
/O.EXP.KFSD.SV.W.0170.000000T0000Z-060813T0130Z/
DAVISON SD-
832 PM CDT SAT AUG 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVISON COUNTY 
EXPIRES AT 830 PM CDT...

THE STORM IS NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4366 9798 4351 9804 4350 9798

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:10 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 12, 4:10 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT SAT AUG 12 2006

.DISCUSSION...
APPCHG SLOW MOVG CDFNT HAS RICH AND DEEP MOISTR TO WORK WITH AND AIR
IS PRETTY UNSTBL AS WELL. THIS WILL MORE THAN OVERCOME SLGTLY LESS
THAN EXPECTED HEATG WHICH WAS NO DOUBT IN SOME DEGREE RELATED TO
MOISTR FIELD. BESIDES IMMEDIATE SVR STORM THREAT...HEAVY RAIN IS
DEFINITELY A THREAT TO DVLP WITH STORMS...ESPLY AS THERE CUD BE
REPEAT STORMS OVER WRN AND ESPLY FAR NRN PART OF FCST AREA.
POTENTIAL FOR SVRL INCHES OF RAIN LCLY LEADS TO MAKING A FLASH FLOOD
WATCH BEST IDEA FOR AT LEAST THJE WETTEST AND MOST IMMEDIATELY
THREATENED AREA...WHICH IS HON TO DESMET. ANY REAL HEAVY RAIN SHUD
SUBSIDE A LTL MORE QUICKLY SW OF HON. THE REST OF THE NRN TIER OF
FCST AREA EWD THRU BKX INTO MML IN SWRN MN CUD BE THREATENED LATER
ON. WILL HOLD OFF WATCH THIS AREA FOR NOW DUE TO A LTL MORE
UNCERTAINTY IN THREAT PLUS THEY ARE NOT QUITE AS WET AS HON AREA.

AS THIS SYS IS SLOW MOVG...STORMS WILL TAKE THEIR TIME REACHING SERN
FCST AREA...NAMELY NWRN IA...AND CUD HOLD OFF TIL SUN BUT IN UNSTBL
AIR HAVE GONE WITH A SLGT CHC THERE FOR LATE TNGT. ANY WELL
ORGANIZED STORMS WHICH CUD BE AN MCS CUD CREATE ITS OWN DRIVE AND
PUSH BOUNDARIES INTO THE SERN PART OF AREA LATE TNGT. FOR THE IN
BTWN AREAS...SUCH AS FSD AREA...SOME THREAT OF HEAVY RAIN IS SEEN
FOR LATE TNGT...AGN AS ANY WELL ORGANIZED ACTVTY WILL NOT NEED THE
CDFNT.

FNT WILL BE CLOSE TO NWRN EDGE OF FCST AREA BY THE END OF TNGT...THO
AGN CONVECTION AND BOUNDARIES MAY MAKE EXACT LOCATION OF FNT
PROBLEMATIC. IN ANY EVENT ASIDE FROM RAIN INDUCED COOLNG...THE COOLR
AIR WILL NOT GET INTO AREA TNGT.

BOTH NAM AND GFS SHOW WEAK SURFACE LOW SLIDING NORTHEAST ALONG THE
BOUNDARY DURING SUNDAY MORNING...WITH A LITTLE BETTER FORCING ALOFT
HELPING TO INCREASE COLD ADVECTION AND PUSH THE COLD FRONT EAST INTO
CENTRAL SECTIONS OF THE CWA BY LATE AFTERNOON...THEN CONTINUING THRU
NORTHWEST IOWA DURING THE EVENING. GFS FASTER WITH THIS MOVEMENT...
AND WITH BULK OF UPPER PUSH REMAINING CLOSER TO UPPER LOW NORTH OF
OUR AREA...HAVE LEANED CLOSER TO SOMEWHAT SLOWER NAM TIMING FOR
FRONTAL MOVEMENT. WITH THE BOUNDARY LINGERING OVER THE WESTERN CWA
MUCH OF THE DAY...A STRONG 850MB MOISTURE TRANSPORT CONTINUING INTO
THE BOUNDARY...AND SOUTHWESTERLY FLOW AT 850MB FAVORING LINGERING
REDEVELOPMENT ON SOUTHWEST SIDE OF ACTIVITY...WILL BUMP POPS UP TO
CATEGORICAL AND ADD SOME HEAVY RAIN WORDING NORTH OF I-90 INTO THE
EARLY AFTERNOON.

THINK THIS ACTIVITY WILL LIMIT SEVERE POTENTIAL OVER MUCH OF THE
AREA SUNDAY...WITH MOST FAVORED AREA OVER NORTHWEST IOWA DURING THE
LATE AFTERNOON/EARLY EVENING. HOWEVER...DUE TO SOME UNCERTAINTY IN
FRONTAL TIMING...WILL LEAVE SEVERE MENTION OUT OF GRIDS/ZFP FOR NOW.
MORE WIDESPREAD RAIN/CLOUDS WILL ALSO HOLD TEMPS DOWN ACROSS WESTERN
AND NORTHERN CWA...WITH MID TO UPPER 70S IN THESE AREAS...WHILE THE
SOUTHEAST SEES MID 80S WITH PARTIAL SUNSHINE AND FAVORABLE MIXING.

TSRA CHANCES LINGER INTO THE EVENING AHEAD OF THE BOUNDARY ACROSS
THE SOUTHEAST CWA...AGAIN WITH CHANCES DEPENDENT ON TIMING OF THE
BOUNDARY...BUT MOST AREAS SHOULD DRY OUT PRETTY QUICKLY BEHIND THE
FRONT WITH SEASONABLE DAYTIME TEMPERATURES AND COOL NIGHTS EXPECTED
THROUGH THE FIRST PART OF THE WORK WEEK.

NOT MANY CHANGES IN THE LATTER HALF OF THE WEEK. STRONG PUSH OF WARM
ADVECTION RETURNS TO THE AREA WEDNESDAY NIGHT...WITH MOVE ACTIVE
WEST TO SOUTHWEST FLOW PATTERN ALOFT BRINGING LOW CHANCES OF PRECIP
TO MUCH OF THE CWA THURSDAY NIGHT THROUGH FRIDAY NIGHT. TEMPERATURES
THROUGH THIS PERIOD SHOULD BE A LITTLE ABOVE SEASONAL NORMALS...AND
DID NOT STRAY TOO FAR FROM 00Z MEX GUIDANCE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...FLASH FLOOD WATCH TONIGHT THRU SUNDAY MORNING SDZ038-039.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/WILLIAMS
Hazardous weather outlook, Aug 12, 11:47 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT SAT AUG 12 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS LATE THIS AFTERNOON FROM HURON SOUTH DAKOTA TO
BONESTEEL SOUTH DAKOTA.

TONIGHT...THUNDERSTORMS...SOME SEVERE OR WITH HEAVY
RAINFALL...ARE EXPECTED ALONG AND NORTHWEST OF A BURKE SOUTH
DAKOTA...TO MARSHALL MINNESOTA LINE. THUNDERSTORMS ARE ALSO
POSSIBLE FURTHER SOUTHEAST... WITH LESSER INTENSITY HEADING INTO
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON IN GREGORY...BRULE AND NORTHWEST CHARLES MIX
COUNTIES. THIS IS PRIMARILY DUE TO SOUTH WINDS 15 TO 30 MPH.
PLEASE BE CAREFUL WITH DEBRIS BURNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE OVER THE AREA ON SUNDAY AND SUNDAY
NIGHT AS A VIGOROUS COLD FRONT MOVES THROUGH THE AREA. SEVERE
STORMS...WITH AREAS OF HEAVY RAIN ARE POSSIBLE BASICALLY ALONG
AND EAST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE.
A SEVERE STORM CANNOT BE RULED OUT WEST OF THIS LINE DURING THE
DAYTIME SUNDAY...BUT SHOULD BE MUCH MORE ISOLATED IN COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 600 PM IN SOUTHEAST
SOUTH DAKOTA AND PART OF SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Aug 12, 3:35 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     2 SE ALEXANDRIA         43.63N 97.75W
08/10/2006  E60 MPH          HANSON             SD   TRAINED SPOTTER

            SMALL BRANCHES DOWN

&&

LIEBL
Local storm report, Aug 12, 7:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     6 S HURON               44.28N 98.22W
08/12/2006  E60.00 MPH       BEADLE             SD   TRAINED SPOTTER

0648 PM     HAIL             HURON                   44.36N 98.22W
08/12/2006  E0.75 INCH       BEADLE             SD   TRAINED SPOTTER

0651 PM     TSTM WND GST     4 NE HURON              44.40N 98.16W
08/12/2006  E60.00 MPH       BEADLE             SD   LAW ENFORCEMENT

0652 PM     HAIL             4 NE HURON              44.40N 98.16W
08/12/2006  E0.75 INCH       BEADLE             SD   LAW ENFORCEMENT

&&

WILLIAMS
Local storm report, Aug 12, 7:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     3 W MITCHELL            43.73N 98.09W
08/12/2006  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

            UP TO 1/2 INCH HAIL ACCOMPANIED THE 60 MPH WINDS.

&&

JH
Local storm report, Aug 12, 8:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             MITCHELL                43.73N 98.03W
08/12/2006  M0.75 INCH       DAVISON            SD   LAW ENFORCEMENT

            HAIL OCCURRED ON THE WEST SIDE OF MITCHELL.

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:19 PM CDTSevere Thunderstorm WarningFSDMiner41 min
Aug 12, 7:30 PM CDTSevere Thunderstorm WarningFSDDavison30 min
Aug 12, 7:56 PM CDTSevere Thunderstorm WarningFSDHanson, Miner34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.